Cutaneous adverse drug reactions in childhood

Maja Mockenhaupt, Germany

Thursday, 12 Oct 2023 15:15 – 15:35 CEST

Cutaneous drug reactions in children may occur in various clinical patterns, ranging from mild maculopapular eruptions (MPE) and fixed drug eruptions (FDE) to severe conditions with blisters and erosions of skin and mucosa or widespread rashes, altered differential blood count and involvement of internal organs.

The group of blistering reactions includes Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), which are considered as one disease entity of different severity and are also referred to as “Epidermal” or “Epithelial Necrolysis” (EN). The group of drug reactions with primarily systemic involvement is represented by a condition known as “drug reaction with eosinophilia and systemic symptoms” (DRESS).

Not all reaction types are clearly drug-induced, as infections may also result in MPE or EN in children. Thus, the causative agent can only be identified in about 50% of all paediatric EN cases. Once the diagnosis is established, specific therapies should primarily entail the withdrawal of the causative agent, which requires a thorough medication history. Antibiotics are a frequent cause of MPE in children, whereas paracetamol may induce FDE. Certain antiepileptic drugs, antibacterial sulfonamides and sulfasalazine are among the most common triggers of EN and DRESS, respectively, in children.

While mild reactions usually regress after withdrawal of the inducing agent without further specific treatment, this is different for severe conditions like EN and DRESS. Supportive measures including appropriate topical treatments, pain therapy and ophthalmologic consultations are of utmost importance in cases of EN, but a short-term immunomodulating therapy with cyclosporine A has shown to be helpful. In DRESS, systemic treatment with glucocorticosteroids of a longer duration is recommended.

Rate this post

Average rating 5 / 5. Vote count: 1

Be the first to rate this post.

Share this article:
Facebook
Twitter
LinkedIn